Florida, 2009Flood in Florida, September 18, 2009
September 18, 2009 · NWS TAE · 1 event in 1 county or zone
Strong, slow moving thunderstorms on the 15th dropped several inches of rain over portions of Franklin County, which resulted in areal flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, slow moving thunderstorms on the 15th dropped several inches of rain over portions of Franklin County, which resulted in areal flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 18, 2:34 AM EST, 4 hours 26 minutes earlier.
Area forecast discussion, Sep 18, 2:34 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 AM EDT THU SEP 17 2009
.SYNOPSIS...LOOKING AT THE LONG WAVE PATTERN ACROSS N AMERICA THIS
MORNING...WE SEE THAT PROGRESSIVE FLOW IS LIMITED PRIMARILY TO
CANADA AND THE NWRN AND NERN CORNERS OF THE U.S. ONE MEAN TROUGH IS
FOUND OVER ERN CANADA WITH A POTENT SHORT WAVE PUSHING OFF THE NEW
ENGLAND COAST. ANOTHER TROUGH IS POISED OFF THE PAC NW COAST. IN
BETWEEN...A RIDGE DOMINATES THE NRN PLAINS. BENEATH THIS RIDGE...THE
FLOW REMAINS STAGNANT ACROSS THE SRN U.S. WITH TWO WEAKENING LOWS.
ONE IS SEEN CLEARLY IN WATER VAPOR IMAGERY OVER NM...WHILE THE OTHER
IS OUR OLD FRIEND OVER THE LOWER MS VALLEY. THIS STACKED SYSTEM HAS
FINALLY BEGUN TO FILL. TWO PRESSURE TROUGHS CAN STILL BE ANALYZED E
OF THE SYSTEM. ONE EXTENDS EWD ACROSS CENTRAL PORTIONS OF MS/AL/GA.
THE OTHER EXTENDS SWWD ACROSS SRN MS AND AL AND ALONG THE FL
PANHANDLE COAST. REGIONAL RADARS ARE SHOWING CONVECTIVE DEVELOPMENT
ALONG THE SRN TROUGH AXIS FROM FRANKLIN COUNTY WWD ALONG THE COAST.
ONCE AGAIN...WE WILL NEED TO KEEP AN EYE OUT FOR ROTATING STORMS AND
POSSIBLE WATER SPOUTS IN THE VICINITY OF THE TROUGH...ALONG WITH
LOCALLY HEAVY DOWNPOURS.
&&
.SHORT TERM...TODAY THROUGH SUN.
THE MS VALLEY LOW WILL CONTINUE TO GRADUALLY FILL TODAY AS ENERGY
GETS ORGANIZED OUT IN THE CENTRAL AND SRN PLAINS. THE PLAINS SYSTEM
WILL THEN LIFT NEWD BEGINNING ON SUN AS THE KICKER SYSTEM CURRENTLY
OFF THE PAC NW COAST MOVES OUT INTO THE NRN HIGH PLAINS. THE SURFACE
LOW OVER LA WILL GENERALLY MEANDER NEAR ITS CURRENT POSITION BEFORE
RAPIDLY FILLING ON SAT. THERE CONTINUE TO BE MODEL DIFFERENCES IN
THE AMOUNT OF WEDGING THAT WILL OCCUR INTO THE SERN STATES FROM THE
STRENGTHENING MID ATLANTIC HIGH PRESSURE CENTER. STILL FEEL THAT THE
GFS KEEPS THE LOW W OF THE AREA TOGETHER A BIT TOO LONG AND THAT THE
NAM DEPICTION OF THE WEDGE IS CLOSER TO TARGET.
FOR TODAY...WE WILL HAVE ANOTHER DAY OF WIDESPREAD RAINFALL...SOME
LOCALLY HEAVY. WE HAVE INCLUDED ENHANCED WORDING IN THE FORECAST
GRIDS. POPS WILL GENERALLY BE IN THE 70-80 PERCENT RANGE. HIGHEST
POPS ARE ACROSS THE NWRN ZONES..CLOSER TO THE UPPER LEVEL ENERGY
WHICH WILL BE DRIFTING EWD. WE UNDERCUT GUIDANCE TEMPS A BIT DUE TO
ABUNDANT CLOUD COVER AND RAINFALL COVERAGE. THAT SAID...THE MOISTURE
IS NOT QUITE AS DEEP AS YESTERDAY...SO FEEL WE WILL GET A BIT MORE
IN THE WAY OF SUN TO GET US ABOVE THE UPPER 70S AND LOWER 80S WE
WERE STUCK IN YESTERDAY. AS THE DYNAMICS WEAKEN AND CONCENTRATE
FURTHER NW ACROSS THE PLAINS...THE MID LEVEL RIDGE TO THE E WILL
BEGIN TO REGAIN SOME INFLUENCE OVER OUR AREA. WE WILL SHOW A GRADUAL
DOWNWARD TREND IN POP AND UPWARD TREND IN TEMPS OVER THE WEEKEND...
WITH EMPHASIS ON THE WORD GRADUAL. THE MODELS ARE CONSISTENT IN
SHOWING SOME DRIER AIR TRYING TO ROTATE INTO THE AREA FROM THE SW
AND POPS WILL GENERALLY BE LOWER IN FL THAN FURTHER N BOTH DAYS.
.LONG TERM...SUN NIGHT THROUGH FRI.
MODELS SHOW A CLOSED LOW OVER THE NORTHERN PLAINS SUNDAY NIGHT
DEEPENING AS IT DROPS INTO THE CENTRAL PLAINS EARLY NEXT WEEK. THE
LOW CUTS OFF FROM THE MAIN FLOW AND JUST SPINS OVER KANSAS THROUGH
THE REMAINDER OF THE FORECAST PERIOD AS A BLOCKING RIDGE BUILDS OVER
THE EASTERN U.S. TIME HEIGHT CROSS SECTIONS SHOW PLENTY OF MOISTURE
REMAINING IN PLACE FROM THE SURFACE THROUGH AT LEAST 700 MB WITH THE
MEAN FLOW FROM THE EAST TO SOUTHEAST. THIS ALONG WITH DAYTIME
HEATING SHOULD BE SUFFICIENT FOR SCATTERED CONVECTION EACH DAY. WE
MAY SEE LESS CONVECTION ON WEDNESDAY OR THURSDAY WITH THE UPPER
RIDGE FORECAST TO BE CENTERED OVERHEAD. TEMPS WILL CONTINUE NEAR OR
JUST ABOVE SEASONAL LEVELS.
&&
.MARINE...TODAY THROUGH TUE.
GENERAL SE WINDS TODAY WILL GRADUALLY VEER TO ELY OVER THE NEXT FEW
DAYS. IT STILL APPEARS THAT THERE WILL BE SOME NOCTURNAL SURGE
DEVELOPING...ALTHOUGH WE WILL KEEP WINDS BELOW CAUTION. BRIEF
PERIODS OF WINDS AROUND 15 KT WILL BE POSSIBLE OVER THE ERN LEGS
TONIGHT...BUT 10-15 KT WILL BE MORE COMMON. THERE IS A GREATER
DEGREE OF CONFIDENCE IN 15 KT SUSTAINED WINDS FOR SAT NIGHT. THE
E-SE WINDS REGIME WILL PERSIST THROUGH THE END OF THE FORECAST.
MARINERS SHOULD KEEP IN MIND THAT WINDS AND SEAS WILL BE HIGHER NEAR
ANY THUNDERSTORMS AND THAT WATERSPOUTS WILL BE POSSIBLE NEAR THE
COAST THIS MORNING.
&&
.AVIATION...THROUGH 06Z SAT.
A FEW SHOWERS MAY BRIEFLY IMPACT THE PFN AND TLH TERMINALS EARLY
THIS MORNING. OTHERWISE...WIDESPREAD STRATUS AND FOG WILL CONTINUE
TO DEVELOP ACROSS THE TRI-STATE REGION THROUGH DAYBREAK. THE MOIST
BOUNDARY LAYER COUPLED WITH DRIER AIR ALOFT WILL CREATE FAVORABLE
CONDITIONS FOR VLIFR-LIFR VIS/CIGS AT MOST LOCATIONS...ESPECIALLY AT
DHN AND ABY. SCATTERED TO NUMEROUS TSTMS WILL DEVELOP ONCE AGAIN
LATER THIS MORNING AND AFTERNOON.
&&
.FIRE WEATHER...ABUNDANT LOW LEVEL MOISTURE WILL KEEP RELATIVE
HUMIDITY VALUES WELL ABOVE CRITICAL THRESHOLDS FOR THE NEXT SEVERAL
DAYS.
&&
.HYDROLOGY...THE HEAVIEST RAINS HAVE PERSISTENTLY BEEN ON THE LOWER
REACHES OF THE MAIN STEM RIVERS...SO RIVERINE FLOODING IS NOT A
CONCERN AS OF YET. LOCALIZED AREAL FLOODING OF POOR DRAINAGE
AREAS...AS WELL AS SMALL STREAM AND CREEKS...WILL REMAIN THE PRIMARY
THREAT TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 86 72 89 73 89 / 70 50 60 40 50
PANAMA CITY 86 74 88 74 89 / 60 30 50 30 40
DOTHAN 85 71 87 70 88 / 80 50 70 40 60
ALBANY 85 72 87 71 89 / 80 50 70 40 60
VALDOSTA 86 71 89 71 88 / 70 40 70 40 60
CROSS CITY 86 71 90 71 89 / 70 30 50 30 50
APALACHICOLA 86 74 86 75 86 / 70 30 40 20 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION/FIRE WX/LONG TERM...WOOL
REST OF DISCUSSION...BARRY
Hazardous weather outlook, Sep 18, 4:51 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
551 AM EDT FRI SEP 18 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-191000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
551 AM EDT FRI SEP 18 2009 /451 AM CDT FRI SEP 18 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
RAINFALL WILL BE WIDESPREAD ONCE AGAIN TODAY. THERE IS A POTENTIAL
FOR LOCALLY HEAVY RAIN AND POOR DRAINAGE FLOODING JUST ABOUT
ANYWHERE TODAY. HOWEVER...THIS WILL BE ISOLATED FOR THE MOST PART.
THE MOST SUSCEPTIBLE LOCATIONS WILL BE COASTAL AREAS THAT HAVE
GOTTEN DELUGED WITH RAIN OVER THE PAST FEW DAYS. FRANKLIN AND GULF
COUNTIES WILL BE UNDER THE GUN THIS MORNING. CONDITIONS ALSO
REMAIN FAVORABLE FOR WATERSPOUTS OVER THE NEARSHORE WATERS THIS
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND WITH OVERALL COVERAGE GRADUALLY DECREASING
EACH DAY. LOCALIZED FLOODING OF POOR DRAINAGE AREAS WILL REMAIN A
CONCERN...ESPECIALLY FOR COASTAL COUNTIES THAT HAVE MOST RECENTLY
RECEIVED HEAVY RAINFALL. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED. MORE TYPICAL SUMMER CONDITIONS ARE EXPECTED FOR THE
MOST OF NEXT WEEK WITH SCATTERED MAINLY AFTERNOON SHOWERS AND
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
18-WOOL
Flood, Franklin
- When
- September 18, 7:00 AM EST to 1:00 PM EST
- Where
- Franklin County, 1.24 mi SW of Franklin to 3.98 mi NW of Turkey Point
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.769, -84.867
Torrential rainfall on antecedent saturated ground caused areal flooding over southern portions of the county. A portion of U.S. Highway 98 was temporarily closed due to high water. Water approached several homes in low-lying areas. State Road 65 and Tate's Hell Swamp received as much as ten inches of rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 18, 20091 death · 1 event
- Flash Flooding in Mississippi, September 18, 2009$952,000 · 3 events
- Flash Flooding in Tennessee, September 18, 2009$40,000 · 3 events
- Lightning Strike in North Carolina, September 18, 2009$20,000 · 1 event
- Heavy Rain in Florida, September 18, 20093 events
- Flash Flooding in Arkansas, September 18, 20092 events
- Flash Flooding in South Carolina, September 18, 2009$4,000 · 2 events
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in Gulf of Mexico, September 18, 20091 event
- Funnel Cloud in Louisiana, September 18, 20091 event
- Waterspout in Lake Erie, September 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193612.